MAUDE Adverse Event Report: COOK INC HAWKINS-AKINS BLUNT NEEDLE; KGZ ACCESSORIES, CATHETER

COOK INC HAWKINS-AKINS BLUNT NEEDLE; KGZ ACCESSORIES, CATHETER
Catalog Number DWOPPN-18-20.0-HA
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a hawkins-akins blunt needle tip broke during peritoneal dialysis (pd) drainage.The device was placed in an upper extremity when the distal tip of the wire became lodged in the needle.The patient's anatomy was not noted to be significantly tortuous or calcified, nor any damage noted to the wire prior-to-use.The doctor applied more pressure in an attempt to disassociate the two devices, however, this caused the tip to become detached in the cannula of the needle.The detached fragment/tip was removed along with the needle and the procedure was completed successfully using an alternative device.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
B5: after further review of the event/record, it was determined that it was inadvertently reported that the needle tip broke.It was actually another manufacturer's wire distal tip that became lodged in the needle upon removing it out of the patient through the needle.The physician applied more pressure and part of the tip of the wire broke off in the cannula of the needle.Investigation/evaluation: h6: results code: (13) device difficult to operate.A review of the complaint history, device history record, documentation, drawing, manufacturing instructions, quality control, as well as a visual inspection and dimensional verification of the returned device were conducted during the investigation.The device was returned in an opened condition with another manufacturer's wire guide inserted through the needle cannula.Biomatter was present on the distal end of the cannula.Upon attempting to pull the wire guide through the proximal end of the cannula, resistance was felt and overcome.Upon reinsertion, the wire guide advanced with ease over its entire length.Upon attempting to remove biomatter in order to measure the inner diameter, more dried biomatter came out of the distal tip of the needle cannula.This was likely the cause of the initial resistance.The needle cannula inner and outer diameters were measured and found to be within manufacturing specification.No tip of wire that may have broken off was noted with the device.The device was not out of specification.No elongation was noted on the wire guide.No tip of wire that may have broken off was noted with the device.The proximal and distal welds of the wire guide were present, smooth, and did not appear damaged.The wire guide was measured, but it cannot be said if it was within manufacturing specifications as it was another manufacturer's product.It cannot be confirmed if the wire guide was out of specification.We informed the other manufacturer of this complaint and their device was sent to them.Additionally, a document based investigation evaluation was performed.Sufficient controls and inspections are in place to prevent the release on nonconforming product related to the reported failure mode.A review of the device history record showed no nonconforming events that could be attributed to this failure mode.It should be noted that there are no other complaints for this lot number.Based on the information provided, the examination of the returned product, and the results of our investigation, the likely root cause was determined to be cause traced to user (unintended use error caused or contributed to event).It was likely the lodged biomatter in the cannula noted during the investigation that cause the reported resistance.Additionally, the customer stated ¿part of the tip of the wire broke off in the cannula of the needle¿, however examination of the wire noted smooth and undamaged welds on both ends of the wire guide.The device analysis could not confirm if part of the tip of the wire broke off.The appropriate personnel have been notified and we will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
HAWKINS-AKINS BLUNT NEEDLE
Common Device Name
KGZ ACCESSORIES, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7583293
Report Number1820334-2018-01670
Device Sequence Number14078863
Product Code KGZ
UDI-Device Identifier00827002050426
UDI-Public(01)00827002050426(17)211230(10)7557176
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDWOPPN-18-20.0-HA
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/23/2018
Supplement Date Received by Manufacturer10/12/2018
Initial Report FDA Received Date06/08/2018
Supplement Report FDA Received Date10/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR